European committee affirms benefits of SGLT-2s while urging healthcare providers to be vigilant and educate patients for signs and symptoms of atypical DKA.
The FDA issued a warning back in 2015 about the risk of developing atypical diabetic ketoacidosis (DKA) in patients taking SGLT-2 inhibitors. Now, the European Commission has stepped in, as it has requested to have this class of medications reviewed by Pharmacovigilance Risk Assessment Committee (PRAC). PRAC is a European committee responsible for the safety of human medicine and makes recommendations for providing harmless and effective healthcare in Europe.
In February of 2016, PRAC issued a review of sodium-glucose cotransporter 2 inhibitors, commonly known as SGLT-2 inhibitors. PRAC warns healthcare professionals about cases of DKA in patients who are on SGLT-2 inhibitor therapy. Patients could experience symptoms of DKA, but their glucose level might not be as high as usually seen in DKA, which would cause a delay in appropriate treatment of this life-threatening condition. However, PRAC did not state what would be the number that would indicate a possible case of atypical DKA.
SGLT-2 inhibitors are approved only for type 2 diabetes patients. They have a unique mechanism of action, as they affect receptors in kidneys. They inhibit the sodium-glucose cotransporter 2 in the proximal tubules and reduce reabsorption of filtered glucose from the tubular lumen and lower the renal threshold for glucose. As a result, more glucose is excreted in the urine and patients have lower glucose concentrations in their bloodstream. SGLT-2 inhibitors are popular among people with diabetes because they are pill form rather than injections, and they lower A1C level by 0.7% to 1.0%, as well as helping patients to lose weight.
Currently, there are three medications in this drug class available on the U.S. market: canagliflozin (Invokana®), dapagliflozin (Farxiga®) and empagliflozin (Jardiance®). They also come as combination drugs with metformin. Xigduo® is a combination of dagagliflozin and metformin. Synjardy® is a combination of Metformin and empagliflozin. Vokanamet® is a combination of metformin and canagliflozin.
It is important for healthcare professionals to educate any patients taking SGLT-2 inhibitor medications for signs and symptoms of DKA, including excessive thirst, excessive urination, nausea, vomiting, stomach pain, trouble focusing, fruity breath, being unusually tired or sleepy, sweet or metallic taste in mouth, unusual smell of urine or sweat, and weight loss. Patients are at high risk for developing DKA if they are already producing very small amounts of insulin, experience temporary health conditions that would lead them to restricting food and fluid intake like flu, food poisoning, surgery, traveling, stressful life situations etc.
If a patient is experiencing DKA, the SGLT-2 inhibitor medication should be immediately stopped and not restarted if the medication was the cause of the DKA. PRAC even recommends stopping SGLT-2 inhibitor therapy if patients are scheduled for surgery or need to go to the hospital for some health hardships, and to restart medication after the patient recovers.
The PRAC recommendations will be reviewed by the Committee for Medicinal Products for Human Use (CHMP), responsible for questions concerning human medicine, which will adopt the Agency’s final opinion. The final stage of the review procedure will be in the hands of the European Commission, who will be adopting the recommendations in all European Union Member States. Nevertheless, in the issued statement, PRAC still supports that, despite the acknowledged DKA risk to patients on SGLT-2 inhibitors therapy, the benefits of the drug outweigh the risks and this class of medications still presents a valid treatment option for type 2 diabetes patients.
- SGLT-2 inhibitors are a class of medications that work in kidneys and can lower patients’ A1C up to 1%, and should be used only in patients with type 2 diabetes.
- Healthcare providers should warn patients taking SGLT-2 inhibitors about the risk of developing atypical DKA, and that they could experience symptoms of DKA with their glucose level even just slightly elevated.
- Healthcare providers should consider stopping SGLT-2 inhibitor treatment in patients who are scheduled for a hospital stay where they would have food and fluid restrictions.
Researched and prepared by Renata Kulawik Doctor of Pharmacy Candidate LECOM College of Pharmacy, reviewed by Dave Joffe, BSPharm, CDE
Benstetter, Monika. “EMA Makes Recommendations to Minimise Ketoacidosis with SGLT2 Inhibitors.” European Medicines Agency (2016). 12 Feb. 2016. Web. 15 Mar. 2016.